Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have gout. Taking allopurinol. Have dry skin on face and bad pimples. Help?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8446 Questions
Take allopurinol for gout 1 tablet per day I get dry skin on face and very bad pimples
Posted Mon, 26 Aug 2013 in Skin Hair and Nails
Answered by Dr. Michelle Gibson James 1 hour later
HI, thanks for using healthcare magic

All medication have potential side effects. These are effects that may or may not occur.

Allopurinol can potentially affect different systems in the body including the skin. It can cause itchiness, hair loss, skin rash.
Dry skin and acne are rare but possible side effects of this medication. Acne is seen in approximately 0.01 to 0.04 % of persons using this medication , dry skin is seen in approximately 0.46% of persons on the drug.

Every one reacts differently to medication. If you notice that the use of allopurinol is producing these changes to your skin, and these effects are intolerable then you may want to consider speaking to your doctor about altering it.

Alternatively you can initiate treatment for the dry skin and acne.
Acne occurs due to 4 different factors: (1) excess sebum production (this is an oily waxy substance made by glands in the skin)
(2)blockage of follicles
(3)presence of a particular bacteria
(4)inflammation of the skin and follicles

You can consider the use of a mild facial wash twice daily to remove any excess oils.
In addition there are creams that combine benzoyl peroxide with antibiotics that can be applied.

The antibiotic would treat the bacterial part of the acne.
Benzoyl peroxide has different effects. It reduces the inflammation, reduces the blockage and also effects the bacteria.

It may be difficult to treat both conditions because dry skin would require the use of a moisturiser that may increase the risk of acne.
YOu may want to consider visiting a dermatologist if you decide to remain on the medication.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor